Global weak solutions for a generalized Dullin-Gottwald-Holm equation in the space
© Lai and Wu; licensee Springer 2014
Received: 15 January 2014
Accepted: 15 August 2014
Published: 25 September 2014
The existence of global weak solutions of the Cauchy problem for a generalized Dullin-Gottwald-Holm equation is established under the assumption that the initial value merely lies in the space . The limit of the viscous approximation for the equation is used to prove the global existence in the space . The elements in our study include a one-sided super bound estimate and a space-time higher-norm estimate on the first order derivative of the solution with respect to the space variable.
MSC: 35Q35, 35Q51.
where is the fluid velocity, , , the constants and are squares of length scales, and is the linear wave speed for undisturbed water resting at spatial infinity (see ). The Dullin, Gottwald and Holm equation (1) was derived through an asymptotic expansion from the Hamiltonian of Euler’s equation in the shallow water regime. It possesses bi-Hamiltonian and has a Lax pair formulation , . The equation is an integrable system and contains both the Korteweg-de Vries and Camassa-Holm equations ,  as limiting cases.
Extensive research has been carried out to study various dynamic properties of the Dullin, Gottwald and Holm model (DGH). Tang and Yang  found general explicit expressions of the two wave solutions for (1) by using bifurcation phase portraits of the traveling wave system. Mustafa  studied the local existence and uniqueness of solutions for the DGH equation with continuously differentiable periodic initial data. Zhou  found the best constants for two convolution problems on the unit circle via a variational method, and then applied the best constants on a nonlinear integrable shallow water equation (the Dullin, Gottwald and Holm equation) and obtained sufficient conditions required on the initial data to guarantee a finite time singularity formation for the corresponding solutions. Zhou and Guo  investigated the persistence properties of the strong solutions and infinite propagation speed for the DGH model. The existence of global weak solutions to (1) is proved by Zhang and Yin  under certain conditions imposed on the initial value. In , Tian, Gui and Liu established the global well-posedness of strong solution with provided that the initial data satisfies certain positive conditions. The blow-up of solutions for the DGH equation was also discussed in  and it was established that, similarly to the Camassa-Holm equation, singularities can arise only in the form of wave breaking, namely, the solution remains bounded but its slope becomes unbounded in finite time –). Mustafa  used the mathematical transform , , to reduce DGH (1) to a classical Camassa-Holm equation. Namely, satisfies the Camassa-Holm equation. Mustafa  applied the approaches in Bressan and Constantin  to establish the existence of global conservative solution with constant energy of provided that , and then obtained many meaningful conclusions for . As we know, is not equal to and cannot derive . In this paper, we only assume to establish the existence of global weak solutions to a generalized Dullin-Gottwald-Holm equation in the space .
To link with previous works in the field of study, we review here several works on the global weak solution for the Camassa-Holm and Degasperis-Procesi equations. The existence and uniqueness results for the global weak solutions of the Camassa-Holm model have been proved by Constantin and Escher  and Danchin ,  by assuming that the initial data satisfy the sign condition. Xin and Zhang  established the global existence of the weak solution for the Camassa-Holm equation in the energy space without imposing any sign conditions on the initial value, and the uniqueness of the weak solution was then obtained under certain conditions on the solution . Coclite et al. employed the analysis presented in ,  and investigated the global weak solutions for a generalized hyperelastic rod wave equation or a generalized Camassa-Holm equation. The existence of a strongly continuous semigroup of global weak solutions for the generalized hyperelastic rod equation with the initial value in the space was established in . Under the sign condition for the initial value, Yin and Lai  proved the existence and uniqueness of a global weak solution for a nonlinear shallow water equation, which includes the Camassa-Holm and Degasperis-Procesi equations as special cases. The existence of global weak solutions for a weakly dissipative Camassa-Holm equation was established in Lai et al..
The aim of this work is to study the existence of global weak solutions for the generalized Dullin-Gottwald-Holm equation (2) in the space under the assumption . The key elements in our analysis are that we establish a one-sided upper bound and space-time higher-norm estimates on the first order derivatives of the solution. The limit of viscous approximations for the equation is applied to establish the existence of the global weak solution. Here we should mention that our assumption has never been used as a unique condition to prove the global existence of weak solutions for DGH equation (1) or the generalized Dullin-Gottwald-Holm equation (2) in the literature.
Here we state that the ideas to prove our main result come from those presented in  (also see ). We need to show that the derivative (see (17)), which is only weakly compact, converges strongly. Namely, the strong convergence of is necessary to be established if we want to send ε to zero in the viscous problem (11). One of key factors, which is employed to prove that weak convergence is equal to strong convergence, is the higher integrability estimate (18) in Section 3. It means that the weak limit of does not contain singular measures.
The rest of this paper is organized as follows. The main result is given in Section 2. In Section 3, we present the viscous problem and give a corresponding well-posedness result. An upper bound, a higher integrability estimate and some basic compactness properties for the viscous approximations are also established in Section 3. Strong compactness of the derivative of the viscous approximations is obtained in Section 4, where the main result for (2) is proved.
2 Main result
For simplicity, throughout this article, we assume and let c denote any positive constant which is independent of parameter ε.
satisfies (3) in the sense of distributions and takes on the initial value pointwise.
Now we illustrate the main result of this paper as follows.
- (a)There exists a positive constant depending on and the coefficients of (2) such that the following one-sided norm estimate on the first order spatial derivative holds:(7)
- (b)Let , , and , . Then there exists a positive constant depending only on , δ, T, a, b, and the coefficients of (2) such that the following space higher integrability estimate holds:(8)
3 Viscous approximations
where c is independent of parameter ε.
Now start our analysis by establishing the following well-posedness result for problem (11).
where c is a constant independent of ε.
which completes the proof. □
where c is a constant independent of ε.
whereis the unique solution of problem (11).
whereis the unique solution of system (11).
where is the Fourier transform of with respect to x.
Letting , we have . From the comparison principle for ordinary differential equations, we get for all . Therefore, the estimate (50) is proved. □
whereis the unique solution of (11).
and (54) follows.
Moreover, is uniformly bounded in and . Then (55) is valid. □
Throughout this paper we use overbars to denote weak limits (the space in which these weak limits are taken is with ).
Equations (59) and (60) are direct consequences of Lemmas 3.1 and 3.2. Inequality (61) is valid because of the weak convergence in (60). Finally, (62) is a consequence of the definition of , Lemma 3.5, and (59). □
In the following, for notational convenience, we replace the sequence , and by , and , respectively.
in the sense of distributions on. Hereanddenote the weak limits ofandin, , respectively.
where c is a constant depending only on and the coefficients of (2).
The next lemma contains a generalized formulation of (69).
in the sense of distributions on.
Using the boundedness of η, , and letting in the above two equations, we obtain (70). □
4 Strong convergence of and proof of main result
Following the work of  or , in this section we proceed to improve the weak convergence of in (59) to strong convergence, and then we establish a global existence result for problem (4). We will derive a ‘transport equation’ for the evolution of the defect measure . Namely, we will prove that if the measure is zero initially, then it will continue to be zero at all later times .
and, , .
for almost all . Letting and using Lemma 4.2, we complete the proof. □
Applying the identity , we obtain (84). □
which completes the proof. □
Proof of the main result
From Lemma 3.5, (58), and (102), we know that u is a distributional solution to problem (3). In addition, inequalities (7) and (8) are deduced from Lemmas 3.2 and 3.4. The proof of the main result is completed. □
This work is supported by National Natural Science Foundation of China (11471263).
- Dullin HR, Gottwald G, Holm DD: An integrable shallow water equation with linear and nonlinear dispersion. Phys. Rev. Lett. 2001, 87: 4501-4504. 10.1103/PhysRevLett.87.194501View ArticleGoogle Scholar
- Johnson RS: A Modern Introduction to the Mathematical Theory of Water Waves. Cambridge University Press, Cambridge; 1997.View ArticleGoogle Scholar
- Camassa R, Holm DD: An integrable shallow water equation with peaked solitons. Phys. Rev. Lett. 1993, 71(11):1661-1664. 10.1103/PhysRevLett.71.1661MathSciNetView ArticleGoogle Scholar
- Dullin HR, Gottwald G, Holm DD: Camassa-Holm, Korteweg-de Vries and other asymptotically equivalent equations for shallow water waves. Fluid Dyn. Res. 2003, 33: 73-95. 10.1016/S0169-5983(03)00046-7MathSciNetView ArticleGoogle Scholar
- Johnson RS: Camassa-Holm, Korteweg-de Vries and related models for water waves. J. Fluid Mech. 2002, 457: 63-82.Google Scholar
- Tang M, Yang C: Extension on peaked wave solutions of CH- γ equation. Chaos Solitons Fractals 2004, 20: 815-825. 10.1016/j.chaos.2003.09.018MathSciNetView ArticleGoogle Scholar
- Mustafa OG: Existence and uniqueness of low regularity solutions for the Dullin-Gottwald-Holm equation. Commun. Math. Phys. 2006, 265: 189-200. 10.1007/s00220-006-1532-9MathSciNetView ArticleGoogle Scholar
- Zhou Y: Blow-up solutions to the DGH equation. J. Funct. Anal. 2007, 250: 227-248. 10.1016/j.jfa.2007.04.019MathSciNetView ArticleGoogle Scholar
- Zhou Y, Guo ZG: Blow-up and propagation speed of solutions to the DGH equation. Discrete Contin. Dyn. Syst., Ser. B 2009, 12: 657-670. 10.3934/dcdsb.2009.12.657MathSciNetView ArticleGoogle Scholar
- Zhang S, Yin ZY: Global weak solutions to DGH. Nonlinear Anal., Real World Appl. 2010, 72: 1690-1700. 10.1016/j.na.2009.09.008MathSciNetView ArticleGoogle Scholar
- Tian L, Gui G, Liu Y: On the well-posedness problem and the scattering problem for the Dullin- Gottwald-Holm equation. Commun. Math. Phys. 2005, 257: 667-701. 10.1007/s00220-005-1356-zMathSciNetView ArticleGoogle Scholar
- Constantin A, Escher J: Wave breaking for nonlinear nonlocal shallow water equations. Acta Math. 1998, 181: 229-243. 10.1007/BF02392586MathSciNetView ArticleGoogle Scholar
- Constantin A, Escher J: Well-posedness, global existence and blowup phenomena for a periodic quasi-linear hyperbolic equation. Commun. Pure Appl. Math. 1998, 61: 475-504. 10.1002/(SICI)1097-0312(199805)51:5<475::AID-CPA2>3.0.CO;2-5MathSciNetView ArticleGoogle Scholar
- Constantin A, Molinet L: Global weak solutions for a shallow water equation. Commun. Math. Phys. 2000, 211: 45-61. 10.1007/s002200050801MathSciNetView ArticleGoogle Scholar
- Mustafa OG: Global conservative solutions of the Dullin-Gottwald-Holm equation. Discrete Contin. Dyn. Syst. 2007, 19(3):575-594. 10.3934/dcds.2007.19.575MathSciNetView ArticleGoogle Scholar
- Bressan A, Constantin A: Global conservative solutions of the Camassa-Holm equation. Arch. Ration. Mech. Anal. 2007, 183: 215-239. 10.1007/s00205-006-0010-zMathSciNetView ArticleGoogle Scholar
- Constantin A, Escher J: Global weak solutions for a shallow water equation. Indiana Univ. Math. J. 1998, 47: 1527-1545. 10.1512/iumj.1998.47.1466MathSciNetView ArticleGoogle Scholar
- Danchin R: A few remarks on the Camassa-Holm equation. Differ. Integral Equ. 2001, 14: 953-988.MathSciNetGoogle Scholar
- Danchin R: A note on well-posedness for Camassa-Holm equation. J. Differ. Equ. 2003, 192: 429-444. 10.1016/S0022-0396(03)00096-2MathSciNetView ArticleGoogle Scholar
- Xin Z, Zhang P: On the weak solutions to a shallow water equation. Commun. Pure Appl. Math. 2000, 53: 1411-1433. 10.1002/1097-0312(200011)53:11<1411::AID-CPA4>3.0.CO;2-5MathSciNetView ArticleGoogle Scholar
- Xin Z, Zhang P: On the uniqueness and large time behavior of the weak solutions to a shallow water equation. Commun. Partial Differ. Equ. 2002, 27: 1815-1844. 10.1081/PDE-120016129MathSciNetView ArticleGoogle Scholar
- Coclite GM, Holden H, Karlsen KH: Global weak solutions to a generalized hyperelastic-rod wave equation. SIAM J. Math. Anal. 2005, 37: 1044-1069. 10.1137/040616711MathSciNetView ArticleGoogle Scholar
- Yin Z, Lai SY: Global existence of weak solutions for a shallow water equation. Comput. Math. Appl. 2010, 60: 2645-2652. 10.1016/j.camwa.2010.08.094MathSciNetView ArticleGoogle Scholar
- Lai SY, Li N, Wu YH:The existence of global weak solutions for a weakly dissipative Camassa-Holm equation in . Bound. Value Probl. 2013., 2013: 10.1186/1687-2770-2013-26Google Scholar
- Lai SY, Wu YH: The local well-posedness and existence of weak solutions for a generalized Camassa-Holm equation. J. Differ. Equ. 2010, 248: 2038-2063. 10.1016/j.jde.2010.01.008MathSciNetView ArticleGoogle Scholar
- Holden H, Raynaud X: Global conservative solutions of the Camassa-Holm equations - a Lagrangian point of view. Commun. Partial Differ. Equ. 2007, 32: 1511-1549. 10.1080/03605300601088674MathSciNetView ArticleGoogle Scholar
- Coclite GM, Holden H, Karlsen KH: Well-posedness for a parabolic-elliptic system. Discrete Contin. Dyn. Syst. 2005, 13: 659-682. 10.3934/dcds.2005.13.659MathSciNetView ArticleGoogle Scholar
- Simon J:Compact sets in the space . Ann. Mat. Pura Appl. 1987, 146(4):65-96.MathSciNetGoogle Scholar
This article is published under license to BioMed Central Ltd.Open Access This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly credited.